Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Kansas City, MO

February 10, 1998Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 10, 1998, 4:23 AM CST for Cass County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 1998, 4:23 AM CST (10:23 UTC)
Expired
Feb 10, 1998, 4:45 AM CST
In force
22 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Cass County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS1 KMCI 101021
SVRMCI
MOC037-101100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
423 AM CST TUE FEB 10 1998

* SEVERE THUNDERSTORM WARNING FOR
    EASTERN CASS COUNTY - WEST CENTRAL MISSOURI
 
* UNTIL 445 AM CDT

* SOME LOCATIONS AFFECTED
    STRASBURG AT 430 AM
    GARDEN CITY AT 440 AM
    LONE TREE AT 428 AM

* AT 413 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHEAST OF DREXEL AND 5 MILES SOUTHWEST OF
  PLEASANT HILL MOVING NORTHEAST 20 TO 25 MPH.  PEA TO MARBLE SIZE
  HAIL WAS REPORTED EARLIER NEAR DREXEL AND FREEMAN.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL DIME SIZE OR LARGER
AND DANGEROUS LIGHTNING

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 3:55 AM CST, 28 minutes earlier.

Area forecast discussion, Feb 10, 3:55 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
355 AM CST TUE FEB 10 1998

BUSY AM ACR CWA...TSTMS SCT OVR MUCH OF SRN TWO-THIRDS OF CWA ON WRM
SIDE OF H8 BNDRY. AWIPS PROFILER DATA AT 0700 UTC CLEARLY SHWS BNDRY
OVR NRN MO WITH 35 KT LO LVL JET PUNCING INTO FCST AREA. TSTMS HAVE
BEEN PRODUCING HAIL DUE TO STEEPENING LAPSE RATES AS A RESULT OF
MODERATE DIFFERENTIAL ADVT. WILL GO WITH OCNL TSTMS THIS AM THEN XPCT
LO LVL JET TO VEER SOME THEREBY DECREASING CNVTN BY MIDDAY. WILL KEEP
CHC POPS FOR R-/D-. ACR NRN TIER WILL MENTION PSBL TSTMS BUT THINK THAT
MORE STRATOFORM RN SHLD BE THE RULE UP THERE TDY AND TNT WITH PRESENT
H7-H5 CNVGNC OF QN. CRNT TEMPS ALREADY AT LVL OF CRNT FCST SO WILL BUMP
UP A CAT IN ALL ZNS.

MODELS ALL RESOLVE NXT WRN U.S. SHRT WV DIFFERENTLY WITH NGM/AVN BEING
MUCH FTHR S THAN ETA. BASED ON MODEL PERFORMANCE RECENTLY WOULD LIKE TO
LEAN CLOSER TO ETA WHICH IS FTHR N. WILL BACK OFF A BIT ON RN CHG TO SN
ACR NRN MO. OTHERWISE MADE NO SGFNT CHGS TO REST OF FCST.

.EAX...

MO...NONE.
KS...NONE.

BODNER

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.